Alert archive / Alabama / Red Flag Warnings in 2009

Red Flag Warning 10, NWS Birmingham, AL

February 22, 200933 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Feb 22, 2009, 2:50 PM CST for 33 counties in Alabama. It took effect at Feb 23, 2009, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 2009, 2:50 PM CST (20:50 UTC)
In effect from
Feb 23, 2009, 12:00 PM CST
Expired
Feb 23, 2009, 6:00 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL
All 33 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 222050
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
250 PM CST SUN FEB 22 2009

...A DRY AIR MASS WILL SETTLE OVER MUCH OF CENTRAL ALABAMA MONDAY
CAUSING RELATIVE HUMIDITY VALUES TO FALL TO 25 PERCENT OR LESS
DURING THE AFTERNOON HOURS...

ALZ011>015-017-222200-
/O.CAN.KBMX.FW.A.0006.090223T1800Z-090224T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-
250 PM CST SUN FEB 22 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED THE FIRE
WEATHER WATCH. 

RELATIVE HUMIDITY VALUES ARE NOT EXPECTED TO FALL TO 25 PERCENT OR
LESS ON MONDAY AFTERNOON AND THE FIRE WATCH HAS BEEN CANCELLED.

$$

ALZ018>050-231200-
/O.UPG.KBMX.FW.A.0006.090223T1800Z-090224T0000Z/
/O.NEW.KBMX.FW.W.0010.090223T1800Z-090224T0000Z/
ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-
SHELBY-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-
BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-
LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
250 PM CST SUN FEB 22 2009

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 6 PM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM TO 6 PM CST MONDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A DRY AIRMASS WILL SETTLE OVER MUCH OF CENTRAL ALABAMA ON MONDAY
AFTERNOON. RELATIVE HUMIDITY VALUES WILL BE 25 PERCENT OR LESS FOR
SEVERAL HOURS DURING THE PEAK HEATING OF THE DAY. OUTDOOR BURNING
IS HIGHLY DISCOURAGED TOMORROW AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$
2 follow-up statements
000 
WWUS84 KBMX 231008
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
408 AM CST MON FEB 23 2009

...A DRY AIR MASS ACROSS CENTRAL ALABAMA WILL RESULT IN RELATIVE
HUMIDITY VALUES TO FALL TO 25 PERCENT OR LESS DURING THE AFTERNOON
HOURS...

ALZ018>050-240000-
/O.CON.KBMX.FW.W.0010.090223T1800Z-090224T0000Z/
ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-
SHELBY-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-
BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-
LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
408 AM CST MON FEB 23 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS AFTERNOON. 

A DRY AIRMASS IS IN PLACE ACROSS MUCH OF CENTRAL ALABAMA. RELATIVE
HUMIDITY VALUES WILL BE 25 PERCENT OR LESS FOR SEVERAL HOURS
DURING THE PEAK HEATING OF THE DAY. OUTDOOR BURNING IS HIGHLY
DISCOURAGED TOMORROW AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$
000 
WWUS84 KBMX 232056
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CST MON FEB 23 2009

ALZ018>050-240500-
/O.NEW.KBMX.FW.A.0007.090224T1800Z-090225T0000Z/
/O.CON.KBMX.FW.W.0010.000000T0000Z-090224T0000Z/
ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-
SHELBY-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-
BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-
LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
256 PM CST MON FEB 23 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...
...FIRE WEATHER WATCH IN EFFECT TUESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT TUESDAY AFTERNOON. A RED FLAG
WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

A DRY AIRMASS WILL REMAIN IN PLACE ACROSS CENTRAL ALABAMA THROUGH
TUESDAY AFTERNOON. RELATIVE HUMIDITY VALUES WILL AGAIN DROP NEAR
OR BELOW 25 PERCENT FOR SEVERAL HOURS TUESDAY AFTERNOON...CREATING
A HIGH FIRE DANGER. OUTDOOR BURNING IS HIGHLY DISCOURAGED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.


$$

ALZ011>015-017-240500-
/O.NEW.KBMX.FW.A.0007.090224T1800Z-090225T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-
256 PM CST MON FEB 23 2009

...FIRE WEATHER WATCH IN EFFECT TUESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT TUESDAY AFTERNOON. 

A DRY AIRMASS IS IN PLACE ACROSS MUCH OF CENTRAL ALABAMA.
RELATIVE HUMIDITY VALUES WILL DROP NEAR OR BELOW 25 PERCENT FOR
SEVERAL HOURS TUESDAY AFTERNOON. OUTDOOR BURNING IS HIGHLY
DISCOURAGED.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 22, 11:15 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Feb 22, 11:15 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1115 AM CST SUN FEB 22 2009

.UPDATE...MORNING WEATHER AND AVIATION DISCUSSION.

&&

.DISCUSSION...

LITTLE TO NO CHANGES FOR THIS AFTERNOON AS THE MORNING FORECAST
PACKAGE LOOKS ON TRACK. HIGHER CLOUDS CONTINUE TO PUSH SOUTHEASTWARD
OUT OF THE CWA AND WITH ADDITIONAL SURFACE HEATING THIS AFTERNOON
EXPECT SOME BREEZY CONDITIONS...JUST BELOW LAKE WIND ADVISORY
CRITERIA.

&&

.AVIATION...18Z TAF DISCUSSION.

WIND GUSTS WILL CONTINUE AROUND 20 KNOTS OR SO OUT OF THE NORTHWEST
THROUGH THE AFTERNOON HOURS.  WILL SEE A SLIGHT DIRECTION CHANGE TO
AROUND 360 INTO THE EVENING...BUT SHOULDNT BE A FACTOR AS WINDS
WILL BEGIN TO CALM.  OTHERWISE...VFR CONDITIONS EXPECTED AT ALL
SITES.

&&

.FIRE WEATHER...

RELATIVE HUMIDITY VALUES WILL NOT DROP BELOW RED FLAG CRITERIA
TODAY. RELATIVE HUMIDITY VALUES WILL LIKELY DROP BELOW 25 PERCENT
MONDAY AFTERNOON...AND A FIRE WEATHER WATCH WILL CONTINUE.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FOR ALL AREAS MONDAY AFTERNOON.

&&
Hazardous weather outlook, Feb 22, 1:00 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CST SUN FEB 22 2009

ALZ011>015-017>050-231900-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CST SUN FEB 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AFTERNOON RELATIVE HUMIDITIES WILL DROP BELOW 25 PERCENT FOR SEVERAL
HOURS IN PARTS OF CENTRAL ALABAMA ON MONDAY...RESULTING IN A HIGH
FIRE DANGER.

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA ON FRIDAY
WITH THE PASSAGE OF A COLD FRONT.  TIMING AND OTHER DETAILS ARE
STILL UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 6:06 PM CSTFire Weather WatchBMXAutauga, Barbour, Bibb, Bullock, Calhoun, Chambers and 24 more10 hr
Feb 21, 6:06 PM CSTFire Weather WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more21 hr

Nearby

Red Flag Warnings in Alabama, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.